Managing the most common chemotherapy adverse effects

Dr. Mairin Miller

By Mairin Miller, DVM



While our ultimate goal in veterinary oncology is to maintain a quality of life for our patients, toxicity secondary to chemotherapy is always a potential risk.  Prompt recognition and treatment of these chemotherapy toxicities generally allows patients rapid recovery and continuation of their protocol.  The most common adverse events occur secondary to damage to other rapidly dividing cells, including the gastrointestinal tract and bone marrow. Nausea, diarrhea and bone marrow suppression occurs in less than 25% of patients receiving cytotoxic chemotherapy and with owner education and proactive treatment, rarely becomes a significant factor requiring discontinuation of the patient’s chemotherapy protocol.¹

Gastrointestinal toxicity

Gastrointestinal upset secondary to chemotherapy can occur due to damage to intestinal epithelial cells as well as direct stimulation of the chemoreceptor trigger zone in the brain.  Acute chemotherapy induced nausea that occurs within 24 hours of administration happens with only certain drugs, such as cisplatin.  Delayed chemo induced gastrointestinal upset can occur with any traditional chemotherapeutic and occurs 2-5 days after administration.²  Most signs are mild and self-limiting and manifest as inappetence, nausea and diarrhea, though rarely these symptoms can be more severe.  It is recommended that owners are sent home with anti-nausea and anti-diarrhea medications to have on hand so that they are able to start them at the first sign of upset.

In people the most efficacious class of anti-emetic for chemotherapy induced nausea is the NK-1 receptor antagonist.²  Cerenia is a NK-1 antagonist which has been shown to prevent both acute nausea associated with cisplatin administration as well as delayed nausea secondary to doxorubicin administration in dogs, and is generally our first line medication. ³ ⁴  Prophylactic cerenia was not found to significantly prevent GI toxicity when administered with vincristine or cyclophosphamide, however it is generally recommended if patients experienced nausea after prior doses of these medications.⁵  When used prophylactically for delayed chemotherapy induced nausea it is recommended to be given daily for five days in a row, starting on the day of chemotherapy administration.  While most patients will improve with cerenia, occasionally some may have breakthrough nausea and require the addition of the serotonin receptor antagonists ondansetron or dolasetron. ²

Diarrhea is caused by damage to the highly proliferating intestinal crypt cells.   Patients with mild symptoms can be treated with a high fiber diet and metronidazole, which again is usually sent home with clients so that they are able to use it as they feel necessary.  Occasionally the addition of tylosin and/or sulfasalazine is needed for patients with refractory diarrhea.  The use of probiotics may be beneficial, but has not been investigated in veterinary oncology. ²

Bone Marrow Suppression

While the nadir for most cytotoxic chemotherapeutics is approximately 7 days, occasionally patients can have delayed nadirs up to 10 days after chemo administration.  In addition, carboplatin chemotherapy can have a nadir anywhere between 7-14 days and 21 days after administration.  The majority of patients are asymptomatic when neutropenia or thrombocytopenia are noted on routine post-chemotherapy blood work.  If a patient has a neutrophil count of less than 1000/μl and is asymptomatic, they can be treated on an outpatient basis with oral antibiotics.  A broad spectrum antibiotic that spares the normal anaerobe gastrointestinal flora such as a fluoroquinolone or trimethoprim-sulfa is recommended for a 5-7 day course.¹   If a patient has a neutrophil count under 1000/μl and is febrile or is showing clinical signs such as lethargy, vomiting or diarrhea, hospitalization is recommended.  Intravenous fluid resuscitation as well as IV antibiotics should be started as soon as possible.  Antibiotic coverage should be aimed at gram-positive and gram-negative coverage, and unlike with afebrile patients, should target both aerobic and anaerobic bacteria.  Commonly used combinations include ampicillin or a first-generation cephalosporin and enrofloxacin. ²

The majority of patients will show significant improvement in 12-24 hours.  Once a patient is afebrile and eating and drinking on their own they can be sent home on oral antibiotics.  It is not necessary for patient’s neutrophil count to normalize before being discharged from the hospital.  While the majority of chemotherapy septic patients respond to commonly used antibiotics, rarely a patient may not improve in the expected timeline.  If their fever is not improving after 24 hours then broadening the antibiotic spectrum, typically with metronidazole, and further diagnostics are recommended.  Urine culture, thoracic radiographs and blood cultures may be warranted to locate a nidus of infection and potentially obtain a sample for antibiotic susceptibility.  Overall, most patients recover if treated appropriately and in a timely manner, however there is a <1% risk of fatality secondary to chemotherapy induced neutropenia. ²

If a patient experiences mild to moderate gastrointestinal upset that quickly resolves with supportive oral medications or has an asymptomatic nadir of >1000/μl on a protocol where chemotherapy is not administered weekly, no changes to the dosages are necessary.  If a patient experiences a neutropenia that prevents them from getting weekly chemotherapy but is still >1000/μl, then generally a dose reduction of approximately 10% can be instituted in order to keep them on a weekly schedule.  When a patient is hospitalized for severe gastrointestinal upset or febrile neutropenia, or a patient experiences a nadir with a neutrophil count of <500/μl, then a 20% dose reduction is warranted.

Again, patients typically maintain a good quality of life while undergoing chemotherapy and clients are overall pleased with their decision to pursue treatment.


For more information, please contact Angell’s Oncology Service at 617-541-5136 or



  1. Thamm, Douglas H., and David M. Vail. “Aftershocks of cancer chemotherapy: managing adverse effects.” Journal of the American Animal Hospital Association1 (2007): 1-7.
  2. Vail, David M. “Supporting the veterinary cancer patient on chemotherapy: neutropenia and gastrointestinal toxicity.” Topics in companion animal medicine3 (2009): 122-129.
  3. Vail, D. M., et al. “Efficacy of injectable maropitant (Cerenia™) in a randomized clinical trial for prevention and treatment of cisplatin‐induced emesis in dogs presented as veterinary patients.” Veterinary and comparative oncology1 (2007): 38-46.
  4. Rau, S. E., L. G. Barber, and K. E. Burgess. “Efficacy of maropitant in the prevention of delayed vomiting associated with administration of doxorubicin to dogs.” Journal of veterinary internal medicine6 (2010): 1452-1457.
  5. Mason, S. L., et al. “Gastrointestinal toxicity after vincristine or cyclophosphamide administered with or without maropitant in dogs: a prospective randomised controlled study.” Journal of Small Animal Practice8 (2014): 391-398.


  <- global tag ->